Iatrogenic lidocaine toxicosis in ewes.

Abstract

Lidocaine intoxication developed inadvertently in a group of ewes. Six ewes used in a student laboratory session on laparotomy procedures were anesthetized locally with lidocaine hydrochloride (20 mg/kg) prior to simultaneous bilateral laparotomy. Shortly after the administration of lidocaine hydrochloride, the ewes developed muscle tremors and became recumbent, with a variety of neurologic signs including dullness, opisthotonos, odontoprisis, mydriasis, blindness, extensor rigidity, and convulsions. The ewes were given intravenous fluid therapy, and 90 minutes after the onset of signs, the ewes were standing, dull, and appetent. The laboratory session was rescheduled 2 weeks later, using the same ewes and a reduced dosage of lidocaine hydrochloride (10 mg/kg). There were no adverse effects and the simultaneous bilateral laparotomy procedure was completed without complications. The authors recommend the use of lidocaine hydrochloride at a dosage not exceeding 10 mg/kg for ewes requiring extensive local anesthesia.

Cite this paper

@article{Scarratt1986IatrogenicLT, title={Iatrogenic lidocaine toxicosis in ewes.}, author={William K Scarratt and H Fred Troutt}, journal={Journal of the American Veterinary Medical Association}, year={1986}, volume={188 2}, pages={184-5} }